Idaho, 2007

Wildfire in Idaho, August 1 to 31, 2007

August 1 to 31, 2007 · NWS PIH · 1 event in 1 county or zone

The Shower Bath fire was started by lightning on August 1st 18 miles northwest of Challis on the Custer County and Lemhi County border and continued unabated through the month of August. It spread to 130,784 acres by the 31st and was still considered zero percent contained.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Shower Bath fire was started by lightning on August 1st 18 miles northwest of Challis on the Custer County and Lemhi County border and continued unabated through the month of August. It spread to 130,784 acres by the 31st and was still considered zero percent contained. By the 31st the Shower Bath complex contained 3 separate fires including the Shower Bath and Red Bluff fires in Custer County with one in Lemhi County. Only four outbuildings were considered destroyed in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 2:05 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 1, 2:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT WED AUG 1 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY.
WATER VAPOR LOOP SHOWING MOISTURE BEGINNING ITS ADVANCE AGAIN TO
THE NORTH. THUS FAR CONVECTION HAS BEEN LIMITED TO EXTREME EASTERN
HIGHLANDS NEAR WYOMING BORDER. PRECIPITATION TO SOUTH APPEARS TO
BE STRATI FORM AND LITTLE IN THE WAY OF PRECIPITATION LIKELY
REACHING GROUND THUS FAR. NONETHELESS HIT EASTERN HIGHLANDS AND
SOUTHERN HIGHLANDS HARDEST WITH PRECIPITATION TONIGHT AS THAT
REMAINS BEST MOISTURE SOURCE REGION AND WEAK SHORT WAVE
PROPAGATING THROUGH ASSOCIATED WITH MOISTURE BAND IN SOUTHERN
HIGHLANDS. LEFT DRY GENERALLY TO NORTH AND NOTHING HAS REALLY
DEVELOPED IN CENTRAL MOUNTAINS THUS FAR. GENERALLY TAPERED OFF
PRECIPITATION AFTER 06Z IN SOUTHEAST. FOR THURSDAY EXPECT MUCH
MORE WIDESPREAD ACTIVITY AS MONSOONAL MOISTURE ADVANCES NORTH TO
COVER ENTIRE REGION AND THIS COMBINED WITH WAVE WHICH IS PRODUCING
EXTENSIVE ACTIVITY IN SOUTHERN NEVADA TODAY WILL MOVE THROUGH
SOUTHEAST IDAHO DURING THE DAY. UPPED THUNDERSTORM CHANCES ALL
AREAS IN THE AFTERNOON AND EVENING. ANOTHER WAVE IN THE SOUTHWEST
FLOW STRENGTHENING WILL MOVE THROUGH ON FRIDAY AND KEEP GOOD
CHANCES OF THUNDERSTORMS GOING AGAIN. DO NOT EXPECT STRONG WINDS
THROUGH FRIDAY WITH TEMPERATURES PERHAPS SLIGHTLY COOLER WITH
EXPECTED CLOUDS AND HIGHER HUMIDITIES.
GK

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
STILL MODEL ISSUES WITH ADVANCEMENT OF PACIFIC TROF THIS WEEKEND
INTO NEXT WEEK. 12Z GFS NOW SPLITS TROF DRIVING NORTHERN BRANCH
THROUGH CANADA ON SUNDAY AND KEEPING SOUTHERN BRANCH TO WEST
THROUGH TUESDAY. THIS KEEPS SOUTHEAST IDAHO IN SOUTHERLY FLOW
ALOFT AND THINK WE WILL KEEP THREAT FOR CONVECTION DAILY MAINLY IN
MOUNTAINS AGAIN. LATEST 12Z EC NOW AGREEING WITH GFS ON THIS
SOLUTION AND BOTH IN GOOD AGREEMENT THROUGH TUESDAY BEFORE
DIVERGING VERY LATE IN PERIOD. WITH THIS WILL SEE GENERALLY
SEASONAL TEMPERATURES. WENT CLOSE TO MEX WHICH HAS UPPER 80S FOR
HIGHS IN SNAKE PLAIN IN THIS PERIOD.
GK

.FIRE WEATHER...SATELLITE IMAGERY SHOWS MOISTURE MOVING FROM
SOUTHWEST TO NORTHEAST THROUGH SOUTHEASTERN IDAHO THIS AFTERNOON.
RADAR SHOWS SOME DEVELOPMENT WITHIN THIS PLUME...MAINLY ALONG THE
WYOMING BORDER. SCATTERED WET THUNDERSTORMS REMAIN POSSIBLE WITHIN
THIS MOISTURE PLUME THIS EVENING BEFORE DIMINISHING DUE TO LOSS OF
DIURNAL HEATING. MOISTURE MAKES BETTER INROADS INTO EASTERN IDAHO ON
THURSDAY AS DISTURBANCE OVER CALIFORNIA WORKS NORTH AND EAST. MUCH
STRONGER PACIFIC SYSTEM FORECAST TO PUSH INLAND OVER THE WEEKEND.
THIS WILL CONTINUE THE CHANCES FOR THUNDERSTORMS INTO EARLY NEXT
WEEK.

VALLE

&&

.AVIATION...VFR CONDITIONS FORECAST TO CONTINUE. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER EXTREME SOUTHEAST
IDAHO...AND WILL MAINLY AFFECT TWB RTE 343/344 FROM KIDA-KJAC AND
KPIH-KRKS RESPECTIVELY. LOCAL MVFR CONDITIONS POSSIBLE UNDER
CONVECTION. THIS CONVECTION WILL LARGELY DIMINISH LATER THIS
EVENING. SURFACE WINDS WILL LARGELY REMAIN TERRAIN
INDUCED...UPSLOPE/UPVALLEY FOR A FEW HOURS THIS EVENING BEFORE
BECOME DOWNSLOPE/DOWNVALLEY OVERNIGHT.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 3:53 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MDT WED AUG 1 2007

IDZ017>025-031-032-021100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
453 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MONSOON
MOISTURE WILL BE CONFINED TO MAINLY THE SOUTHERN HIGHLANDS...UPPER SNAKE
RIVER PLAIN AND AREAS ALONG THE CONTINENTAL DIVIDE. A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE AREAS IN THE FORECAST
ESPECIALLY THIS AFTERNOON AND EVENING. LOCALIZED DOWNPOURS...GUSTY
OUTFLOW WINDS IN EXCESS OF 30 MPH...AND SMALL HAIL ARE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS LOW PRESSURE TAKES SHAPE ALONG THE WEST COAST AND HIGH PRESSURE
REMAINS IN CLOSE PROXIMITY OF EASTERN IDAHO...SOUTH TO SOUTHWEST
FLOW WILL ALLOW MONSOON MOISTURE TO STAY IN PLACE OVER THE REGION.
BETTER MOISTURE SHOULD RETURN AS EARLY AS THURSDAY...KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEKEND. THE
BEST CHANCE WILL BE IN THE HIGHER ELEVATIONS...WITH JUST A SLIGHT
CHANCE FOR THE SNAKE RIVER PLAIN. SOME UNCERTAINTY REMAINS AS TO
THE EXACT STRENGTH AND LOCATION OF LOW PRESSURE ALONG THE COAST AT
THIS TIME. UNTIL THIS SYSTEM PASSES THROUGH EASTERN IDAHO...WHICH
RIGHT NOW APPEARS NOT UNTIL EARLY NEXT WEEK...EXPECT DAILY SHOWERS
AND THUNDERSTORMS ESPECIALLY IN HIGHER ELEVATIONS DURING THE
AFTERNOON AND EVENING HOURS. WINDS WILL BEGIN TO INCREASE SOMEWHAT
OVER THE WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lost River / Pahsimeroi

When
August 1, 3:00 PM MST to August 31, 10:59 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Park/Forest Service

The Shower Bath fire was started by lightning on August 1st 18 miles northwest of Challis on the Custer County and Lemhi County border and continued unabated through the month of August. It spread to 130,784 acres by the 31st and was still considered zero percent contained. By the 31st the Shower Bath complex contained 3 separate fires including the Shower Bath and Red Bluff fires in Custer County with one in Lemhi County. Only four outbuildings were considered destroyed in the month.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57763.